Alert archive / Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 2, 1995, 1:58 PM EDT for Carroll County, Virginia. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1995, 1:58 PM EDT (17:58 UTC)
- Expired
- Jun 2, 1995, 4:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Carroll County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1139 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 021801 FFWRNK VAC035-022000- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT FRI JUN 2 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 400 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTHWEST VIRGINIA ...CARROLL COUNTY RADAR ESTIMATED RAINFALL OF OVER 2 INCHES IN THE PAST HOUR IN CARROLL COUNTY FROM JUST EAST OF HILLSVILLE...TO 12 SOUTH-SOUTHWEST OF HILLSVILLE. ADDITIONAL HEAVY RAINFALL WILL OCCUR THROUGH 230 PM INCREASING THE THREAT FOR FLASH FLOODING. AN AUTOMATED RAIN GAGE NEAR PIPERS GAP INDICATED 0.75 INCHES OF RAIN IN ABOUT 15 MINUTES. A FLASH FLOOD WARNING MEANS THAT FLOODI~NG IS IMMINENT. IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. JJ/ME
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 9:44 AM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 2, 9:44 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 944 AM EDT FRI JUN 2 1995 RECOMMENDATIONS... ALL...CONSIDERING WHAT JUST WENT THRU GALAX AREA OF SW VA- LOOKS LIKE ALL TSTMS TODAY CUD HV LOCAALY HVY RAIN- MAY WANT TO ADD THAT TO ALL ZONES IN MY CWA. OTHERWISE...FCST LOOKS GOOD. DISCUSSION... HV NOT HAD MUCH TIME TO LOOK AT ANYTHING. RADAR SHOWED A BAND OF RW MVG THRU SW VA HAD 1.75 INCH RAIN ON OHP. NO IFLOWS GAGES WERE CLOSE ENUF TO CATCH IT YET...BUT A CO-OP AT GALAX HAD 1.5...SO THE RADAR MUST BE CLOSE. I THINK IT WUD BE A GOOD IDEA TO ADD LOCALLY HVY RAIN TO ALL ZONES TODAY. RIGHT NOW RDU HAS IT JUST IN NRN MTNS & FOOTHILLS. THE DANGER TODAY OF FF WUD PROB BE ISOLD AMNTS NEAR 1 AND 3 HR GUIDNC. WILL ALSO HV TO WATCH AREAS THAT GOT HVY RAIN LAST NITE & YESTERDAY SUCH AS WATAUGA CO IN N.C. GILES CO HAD SOME MINOR FF LAST NITE ALSO. JJ
In the hours before
Special weather statement, Jun 2, 12:02 PM EDT, 1 hour 56 minutes before
VAZ032-033-043-021730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1202 PM EDT FRI JUN 2 1995 THUNDERSTORMS WITH HEAVY RAINS NOW ENTERING SOUTHERN HENRY COUNTY. DOPPLER WEATHER RADAR AT 11:55 AM INDICATED THUNDERSTORMS WITH HEAVY RAINS MOVING INTO THE SOUTHERN PART OF HENRY COUNTY ... NEAR RIDGEWAY. THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL IN EXCESS OF 1.5 INCHES PER HOUR AND MAY CAUSE LOCALIZED FLOODING AND PONDING OF WATER ON ROADWAYS. THE STORMS ARE MOVING NORTH AT 25 MILES PER HOUR AND WILL AFFECT THE REMAINDER OF HENRY... PATRICK AND SOUTHERN FRANKLIN COUNTIES WITHIN THE NEXT HOUR. THESE STORMS WILL PRODUCE LIGHTNING AND BRIEF GUSTY WINDS AS THEY MOVE THROUGH. MEG
Special weather statement, Jun 2, 12:04 PM EDT, 1 hour 54 minutes before
VAZ032-033-043-021730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1202 PM EDT FRI JUN 2 1995 THUNDERSTORMS WITH HEAVY RAINS NOW ENTERING SOUTHERN HENRY COUNTY. DOPPLER WEATHER RADAR AT 11:55 AM INDICATED THUNDERSTORMS WITH HEAVY RAINS MOVING INTO THE SOUTHERN PART OF HENRY COUNTY ... NEAR RIDGEWAY. THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL IN EXCESS OF 1.5 INCHES PER HOUR AND MAY CAUSE LOCALIZED FLOODING AND PONDING OF WATER ON ROADWAYS. THE STORMS ARE MOVING NORTH AT 25 MILES PER HOUR AND WILL AFFECT THE REMAINDER OF HENRY... PATRICK AND SOUTHERN FRANKLIN COUNTIES WITHIN THE NEXT HOUR. THESE STORMS WILL PRODUCE LIGHTNING AND BRIEF GUSTY WINDS AS THEY MOVE THROUGH. MEG
Special weather statement, Jun 2, 12:05 PM EDT, 1 hour 53 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-031200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT FRI JUN 2 1995 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT EAST OF THE BLUE RIDGE... ...FLASH FLOODING IS POSSIBLE THROUGH TONIGHT ACROSS THE ENTIRE AREA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN NORTHWEST NORTH CAROLINA AND IN SOUTHWEST VIRGINIA SOUTHEAST OF THE BLUE RIDGE. A VERY MOIST ATMOSPHERE WAS LOCATED ACROSS SOUTHWEST VIRGINIA... SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA LATE THIS MORNING. SOME SUNSHINE THIS AFTERNOON WILL LIKELY RESULT IN THE ATMOSPHERE BECOMING UNSTABLE...ESPECIALLY SOUTHEAST OF THE BLUE RIDGE. AS A RESULT...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT SOUTHEAST OF THE BLUE RIDGE WITH THE MAIN THREAT BEING LARGE HAIL. THUNDERSTORMS THIS MORNING HAVE RESULTED IN VERY HEAVY RAINFALL IN SOME LOCALIZED AREAS. ADDITIONAL THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL LIKELY PRODUCE HEAVY RAINFALL. THE GROUND IN MANY AREAS IS NEARLY SATURATED AND AS A RESULT...ADDITIONAL HEAVY RAINFALL WILL LIKELY RUNOFF INCREASING THE THREAT FOR FLASH FLOODING. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT. MTE
Special weather statement, Jun 2, 12:06 PM EDT, 1 hour 52 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-031200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT FRI JUN 2 1995 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT EAST OF THE BLUE RIDGE... ...FLASH FLOODING IS POSSIBLE THROUGH TONIGHT ACROSS THE ENTIRE AREA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN NORTHWEST NORTH CAROLINA AND IN SOUTHWEST VIRGINIA SOUTHEAST OF THE BLUE RIDGE. A VERY MOIST ATMOSPHERE WAS LOCATED ACROSS SOUTHWEST VIRGINIA... SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA LATE THIS MORNING. SOME SUNSHINE THIS AFTERNOON WILL LIKELY RESULT IN THE ATMOSPHERE BECOMING UNSTABLE...ESPECIALLY SOUTHEAST OF THE BLUE RIDGE. AS A RESULT...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT SOUTHEAST OF THE BLUE RIDGE WITH THE MAIN THREAT BEING LARGE HAIL. THUNDERSTORMS THIS MORNING HAVE RESULTED IN VERY HEAVY RAINFALL IN SOME LOCALIZED AREAS. ADDITIONAL THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL LIKELY PRODUCE HEAVY RAINFALL. THE GROUND IN MANY AREAS IS NEARLY SATURATED AND AS A RESULT...ADDITIONAL HEAVY RAINFALL WILL LIKELY RUNOFF INCREASING THE THREAT FOR FLASH FLOODING. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT. MTE
Special weather statement, Jun 2, 1:28 PM EDT, 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 128 PM EDT FRI JUN 2 1995 ...THUNDERSTORMS PRODUCING VERY HEAVY DOWNPOURS ACROSS PARTS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA... AT 120 PM DOPPLER WEATHER RADAR SHOWED A BAND OF THUNDERSTORMS WITH VERY HEAVY RAIN JUST MOVING INTO WESTERN PITTSYLVANNIA COUNTY FROM NEAR SWANSONVILLE NORTHEAST TO NEAR CHATHAM. ANOTHER BAND OF THUNDERSTORMS WITH VERY HEAVY RAIN HAD DEVELOPED OVER NORTHWEST NORTH CAROLINA IN WILKES COUNTY FROM JUST NORTH OF HAYS IN THE TRAPHILL AND MCGRADY AREAS...EXTENDING NORTHEASTWARD THROUGH EXTREME EASTERN ALLEGHANY COUNTY...AND THEN ON TO CARROLL COUNTY IN SOUTHWEST VIRGINIA FROM JUST SOUTH AND EAST OF GALAX...NORTHEASTWARD TO HILLSVILLE. HEAVY RAIN HAD FALLEN IN THIS AREA EARLIER THIS MORNING AND CREEKS AND SMALL STREAMS COULD BE NEAR BANKFULL. YET ANOTHER BAND OF HEAVY SHOWERS WERE MOVING THROUGH SMYTH AND TAZEWELL COUNTIES...HEADING TOWARD SOUTHERN WEST VIRGINIA. THESE SHOULD AFFECT MERCER AND SUMMERS COUNTIES BY 200 PM. OTHER MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE REGION. ANY OF THESE STORMS MAY DUMP LOCALLY HEAVY RAINFALL. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE WITH THESE STORMS. AS ALWAYS...LIGHTNING IS ALSO A DANGER FROM THESE STORMS. AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF HEAVY RAINS OR FLOODING ARE OBSERVED...BE PREPARED TO MOVE TO HIGHER GROUND. JJ/ME
Special weather statement, Jun 2, 1:30 PM EDT, 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 128 PM EDT FRI JUN 2 1995 ...THUNDERSTORMS PRODUCING VERY HEAVY DOWNPOURS ACROSS PARTS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA... AT 120 PM DOPPLER WEATHER RADAR SHOWED A BAND OF THUNDERSTORMS WITH VERY HEAVY RAIN JUST MOVING INTO WESTERN PITTSYLVANNIA COUNTY FROM NEAR SWANSONVILLE NORTHEAST TO NEAR CHATHAM. ANOTHER BAND OF THUNDERSTORMS WITH VERY HEAVY RAIN HAD DEVELOPED OVER NORTHWEST NORTH CAROLINA IN WILKES COUNTY FROM JUST NORTH OF HAYS IN THE TRAPHILL AND MCGRADY AREAS...EXTENDING NORTHEASTWARD THROUGH EXTREME EASTERN ALLEGHANY COUNTY...AND THEN ON TO CARROLL COUNTY IN SOUTHWEST VIRGINIA FROM JUST SOUTH AND EAST OF GALAX...NORTHEASTWARD TO HILLSVILLE. HEAVY RAIN HAD FALLEN IN THIS AREA EARLIER THIS MORNING AND CREEKS AND SMALL STREAMS COULD BE NEAR BANKFULL. YET ANOTHER BAND OF HEAVY SHOWERS WERE MOVING THROUGH SMYTH AND TAZEWELL COUNTIES...HEADING TOWARD SOUTHERN WEST VIRGINIA. THESE SHOULD AFFECT MERCER AND SUMMERS COUNTIES BY 200 PM. OTHER MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE REGION. ANY OF THESE STORMS MAY DUMP LOCALLY HEAVY RAINFALL. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE WITH THESE STORMS. AS ALWAYS...LIGHTNING IS ALSO A DANGER FROM THESE STORMS. AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF HEAVY RAINS OR FLOODING ARE OBSERVED...BE PREPARED TO MOVE TO HIGHER GROUND. JJ/ME
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 10:50 PM EDT | Flash Flood Warning | RNK | Bland, Giles | 4 hr |
| Jun 2, 12:56 PM EDT | Flash Flood Warning | RNK | Henry | 3 hr |
| Jun 2, 6:00 PM EDT | Flash Flood Warning | RNK | Pittsylvania | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.